Utah, 2007

High Wind in Utah, October 5, 2007

October 5, 2007 · NWS SLC · 3 events in 3 counties and zones

A strong Pacific storm system brought strong winds to western Utah ahead of the cold front.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong Pacific storm system brought strong winds to western Utah ahead of the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 5, 9:30 AM MST, 30 minutes earlier.

Area forecast discussion, Oct 5, 9:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT FRI OCT 5 2007

.SYNOPSIS...A COLD PACIFIC STORM WILL SLOWLY CROSS UTAH TODAY
THROUGH SATURDAY. HIGH PRESSURE WILL BUILD BACK INTO THE AREA
SUNDAY AND PERSIST INTO THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...CLOUDS FILLING IN OVER NORTHWEST UTAH THIS MORNING
UNDER THE STRONG JET STREAK OVERHEAD. AN AREA OF PRECIP SHOULD
DEVELOP UNDER THIS CLOUD SHIELD THIS AFTERNOON AS THE CONVERGENCE AT
700 MB BECOMES BETTER ESTABLISHED DUE TO A WAVE FORMING NEAR ELY.
THIS WAVE WILL CREATE AN AREA OF UPSLOPE PRECIP OVER THE NORTHWEST
DESERTS AND EAST INTO THE CENTRAL AND NORTHERN WASATCH.

FARTHER EAST AHEAD OF THE COLD FRONT CONVECTION IS EXPECTED TO
DEVELOP AS MOISTURE IS LIFTED UNDER THE APPROACHING JET STREAK.
HOWEVER MOUNTAIN SNOW WILL HOLD OFF UNTIL TONIGHT AS THE COLDER AIR
FINALLY FILTERS IN. THE WASATCH MOUNTAINS AND POINT FARTHER EAST
WILL BE WARMER TODAY THEN THE NORTHWEST VALLEYS AS THE COLD POOL HAS
WEDGED UNDER THE WARMER AIR ALOFT.

STRONG WINDS WILL CONTINUE OVER THE CENTRAL AND SOUTHERN PORTIONS OF
THE REGION THROUGH THIS AFTERNOON AND LIKELY INTO TONIGHT ACROSS
EXTREME EAST AND SOUTH AHEAD OF THE COLD FRONT. WILL NEED TO EXTEND
THE ADVISORY OVER ZONES THIS AFTERNOON IF DEEMED WARRANTED.

NAM STILL PLACE A GOOD SLUG OF MOISTURE ACROSS THE NORTHERN HALF OF
UTAH ESPECIALLY ALONG THE AXIS OF WHERE THE 700 MB WAVE IS EXPECTED
TO TRACK FROM NEAR ELY TOWARD THE CENTRAL WASATCH FRONT. THE
MOUNTAINS FROM CENTRAL UTAH TO NORTHERN UTAH ARE IN LINE TO RECEIVE
SOLID SNOW ADVISORY AMOUNTS OF SNOW LATE TONIGHT THROUGH SATURDAY.
WILL ADDRESS THIS IN AFTERNOON PACKAGE.  QUESTION STILL OUT AS TO
HOW MUCH SNOW WILL OCCUR IN THE NORTHERN VALLEYS AS 700 MB
TEMPERATURES RIGHT ON THE CUSP OF AN ALL SNOW VERSES SNOW RAIN
MIXTURE. BENCHES FAVORED BY NORTHWEST SNOW SHOULD SEE SOME
ACCUMULATION.

&&

.AVIATION...COLD FRONT SOUTH OF THE SLC TERMINAL WITH WINDS EXPECTED
TO REMAIN NORTHWESTERLY THROUGHOUT THE DAY. VFR CONDITIONS SHOULD
PREVAIL THROUGH THE MORNING HOURS...HOWEVER MVFR CIGS BELOW 5000 FT
WITH RAIN SHOWERS ARE POSSIBLE AS EARLY AS 20Z.

&&

.FIRE WEATHER...THE COLD FRONT OVER NORTHERN UTAH WILL MOVE SOUTH
INTO CENTRAL UTAH BY LATE AFTERNOON. STRONG SOUTH WINDS ALREADY
ACROSS SOUTHWEST UTAH AHEAD OF THE FRONT WILL STRENGTHEN DURING THE
DAY TODAY...WITH GUSTS TO AROUND 50 MPH EXPECTED IN THE VALLEYS AND
GUSTS OVER 60 MPH POSSIBLE IN THE CENTRAL AND SOUTHERN MOUNTAINS.
THE WINDS WILL DECREASE THIS EVENING AS THE FRONT MOVES INTO
SOUTHERN UTAH. PLENTY OF MOISTURE EXPECTED TO MOVE INTO THE SOUTH
ALONG WITH THE FRONT FOR SHOWERS OF RAIN IN THE VALLEYS AND RAIN AND
SNOW IN THE HIGHER ELEVATIONS. WIDESPREAD PRECIPITATION ON TAP FOR
SATURDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...HIGH WIND WARNING UTZ517-518 UNTIL 6PM TODAY.
  ...WIND ADVISORY UTZ013-015-016-019>021 UNTIL 6PM TODAY.

WY...NONE.

&&

STRUTHWOLF/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 5:45 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MDT FRI OCT 5 2007

UTZ001>016-019>021-517-518-WYZ021-060900-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
645 AM MDT FRI OCT 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL BLOW ACROSS CENTRAL AND SOUTHERN UTAH TODAY
AHEAD OF A VIGOROUS PACIFIC COLD FRONT. THE FRONT WILL MOVE INTO
EASTERN UTAH BY LATE AFTERNOON THEN OUT OF THE OUTLOOK AREA THIS
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER
EASTERN UTAH AHEAD OF THE FRONT TODAY WHILE AREAS OF RAIN AND HIGH
MOUNTAIN SNOW WILL DEVELOP BEHIND THE FRONT OVER NORTHWESTERN UTAH
AND SOUTHWESTERN WYOMING.

HEAVY PRECIPITATION WILL SPREAD INTO THE NORTHERN AND CENTRAL
MOUNTAINS TONIGHT AND SNOW LEVELS WILL GRADUALLY LOWER TO BELOW
6000 FEET WITH SIGNIFICANT SNOW ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE HEART OF THE COLD PACIFIC STORM WILL MOVE OVER UTAH ON
SATURDAY WITH WIDESPREAD PRECIPITATION CONTINUING OVER THE NORTH
AND SCATTERED RAIN AND SNOW OVER THE SOUTH AND EAST. HEAVY
SNOWFALL WILL CONTINUE OVER THE NORTHERN MOUNTAINS AND SNOW LEVELS
WILL LOWER TO THE VALLEY FLOORS BUT ONLY SPOTTY ACCUMULATION IS
EXPECTED THERE.

PRECIPITATION WILL DECREASE SATURDAY NIGHT AND HIGH PRESSURE WILL
BUILD BACK INTO THE AREA SUNDAY AND MONDAY. THIS WILL BRING DRY
WEATHER AND A WARMING TREND. A WEAKER COLD FRONT IS FORECAST TO
CLIP NORTHERN UTAH ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 high wind. Local standard time, as filed.

High Wind, Central Mountains

When
October 5, 10:00 AM MST to 1:00 PM MST
Where
Central Mountains forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet

The Signal Peak RAWS recorded a maximum wind gust of 76 mph.

High Wind, Southwest Utah

When
October 5, 11:45 AM MST to 2:45 PM MST
Where
Southwest Utah forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

The Milford Airport ASOS recorded a 63 mph gust.

High Wind, West Central Utah

When
October 5, 5:00 PM MST
Where
West Central Utah forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet

The highest recorded gust was 56 mph at Brimstone Reservoir RAWS, with estimated gusts 58 mph and above; sensors just across the zone border recorded gusts above 60 mph, and there are few sensors in this area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108847, 61829, 62549.